skip to Main Content

Subject 101: Reporting Adverse drug reactions

Reporting Adverse drug reactions

In daily practice, diagnosing and dealing with adverse drug reactions (ADRs) can be a challenge. In this Subject 101 we address the importance of recognizing and reporting adverse drug reactions.

At the time of marketing approval, knowledge of side effects of drugs is often still incomplete, despite extensive previous clinical research. This is underscored by examples in the last years (i.e. venous thrombo-embolisms (VTE) during use of Diane-35® cyproteron/ethinylestradiol; registered for serious acne and not as an oral contraceptive (1)). Although VTE is a known ADR, the absolute risk was underestimated, since the widespread off-label use exposed a larger group of women than expected. The gap between well-controlled circumstances of clinical trials and many variables in clinical practice (co-medication, co-morbidity etc.) is another major cause of unknown risks and adverse drug reactions.

For medical students, knowledge of adverse drug reactions is essential for rational and safe pharmacotherapy. Beyond this, all future health professionals must be aware of their responsibilities to enhance drug safety. In The Netherlands, the Pharmacovigilance centre Lareb monitors the safety of medicines and vaccines, mainly based on spontaneous reporting of ADR’s by health care professionals, such as specialist doctors, general practitioners and pharmacists, and by patients. Furthermore, Lareb has an expertise center in the safe usage of drugs during pregnancy and lactation (TIS, Teratology Information Service).

Case

A female aged 31 years consulted her general practitioner (GP) with dyspnea and pain on her chest/back following the administration of prescribed nitrofurantoin for an urinary tract infection. The pain started 1 day after she started using nitrofuantoin. The GP discontinued the drug and prescribed an alternative. The patient was not treated additionally for the adverse event and recovered after 1 day.

Is this reaction an ADR? 

Maybe it is. In the assessment of potential causality, the Naranjo algoritm can be used (2). This algorithm consists of 10 statements which are listed in table 1. Reporting a suspected ADR should not depend on the score, although it is informative and could help reporting useful information about the possible ADR.

Are there previous conclusive reports of this reaction?

  • Is it listed in the SmPC (Summary of Product characteristics) or published in literature? The ADR section in the ‘Farmacotherapeutisch Kompas’ may not be up-to-date, so check www.cbg-meb.nl or www.ema.europa.eu  for actual SmPC information .
Yes (+1) / No (+0) / unknown (+0)
Are there alternate causes that on their own could have caused the reaction? Yes (-1) /  No (+1) / unknown (+0)
Did the adverse event appear after the suspect drug was administered? Yes (+2) / No (-1) / unknown (+0)
Did the adverse reaction improve when the drug was discontinued or a specific antagonist was given?

  • This is called a de-challenge
Yes (+1) / No (+0) / unknown (+0)
Did the adverse reaction reappear when the drug was re-administered?

  • This is called a re-challenge
Yes (+2) / No (-1)  / unknown (+0)
Did the reaction appear when a placebo was given? Yes (-1) /  No (+1) / unknown (+0)
Was the drug detected in any body fluid in toxic concentrations? Yes (+1) / No (+0) / unknown (+0)
Was the reaction more severe when the dose was increased or less severe when decreased? Yes (+1) / No (+0) / unknown (+0)
Did the patient have a similar reaction to the same or similar drugs in any previous exposure? Yes (+1) / No (+0) / unknown (+0)
Was the adverse event confirmed by any objective evidence? Yes (+1) / No (+0) / unknown (+0)
Total score: (<1 doubtful, 1 t/m 4 possible, 5 t/m 8 probable, 9-10 definite)

Back to the case

immediate and long-term lung reactions are described in the SmPC of nitrofurantoin as rare ADRs. The respiratory complaints started early after administration and resolved after discontinuation of nitrofurantoin. Both are indicative for a causal relationship. Since it concerns a younger female with a possibly serious event, is it worthwhile reporting this as a suspected ADR.

Should you report this ADR to Lareb?

The major goal of pharmacovigilance centres such as Lareb is to identify unknown or atypical presentations of already known ADRs. Therefore it is desirable to report all ADRs that:

  • Occurred using newly registered medicines (you could recognize these newly registered medicines or medicines under additional monitoring, as they are labeled with a black triangle on the label and in the Farmacotherapeutisch Kompas, Fig. 1)
  • Unknown ADRs, (Either unknown to you as the reporter, or not listed in the SmPC)
  • Rare or serious ADRs, for which health care professionals are legally obliged to report, as stated in the Dutch law of medicines (3). Serious ADR’s are defined as: leading to (prolongation of) hospitalization, permanent disability, birth defects, a life-threatening situation or death.

In conclusion

The Netherlands Pharmacovigilance centre Lareb monitors the safety of medicines in the Netherlands, and is dependent on the quality and quantity of reported adverse drug reactions. A medical doctor has the responsibility to report relevant and serious adverse drug reaction, in order to contribute to the maintenance of the safety of and knowledge about medicines. In some universities medical and pharmaceutical students report an ADR to Lareb during clerkships, which is very instructive for recognizing and reporting ADRs (4).

T. Schutte & R. van Eekeren

References

  1. van Hunsel F.P., Kant A.C., Puijenbroek van E.P. Trombose en embolie bij gebruik van Diane-35; Ned Tijdschr Geneeskd. 2014;158:A6651; Available here
  2. Naranjo CA, Busto U, Sellers EM, Sandor P, Ruiz I, Roberts EA, Janecek E, et al. A method for estimating the probability of adverse drug reactions. Clin Pharacol Ther 1981; 30: 239-45.
  3. Geneesmiddelenwet Hst 8; Artikel 78; Available here
  4. van Eekeren R., van der Horst P., Hut F., van Grootheest K. Leer studenten bijwerkingen herkennen; Medisch contact 2014; 150-3; Available here

Leave a Reply

Your email address will not be published. Required fields are marked *

Back To Top